Alert archive / Iowa / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Des Moines, IA

March 21, 2019Emmet County, Iowa

NWS Des Moines, IA issued this flash flood watch at Mar 21, 2019, 2:24 PM CDT for Emmet County, Iowa. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2019, 2:24 PM CDT (19:24 UTC)
Expired
Mar 22, 2019, 12:00 PM CDT
In force
22 hr
Issued by
NWS Des Moines, IA
Flood severity
None

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS63 KDMX 211924
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
224 PM CDT Thu Mar 21 2019

...Ice Jams Forming on West Fork Des Moines River near Estherville...

IAZ004-220300-
/O.NEW.KDMX.FF.A.0002.190321T1924Z-190322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-
Including the city of Estherville
224 PM CDT Thu Mar 21 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for a portion of northwest Iowa, including 
  the following area, Emmet. 

* Through Friday morning

* The Emmet County emergency manager has reported two ice jams
  upstream of Estherville along the West Fork Des Moines River
  where River Flood Warnings are already posted. While slow steady
  rises are already anticipated along this reach of river around
  Estherville through at least the weekend, faster more impactful
  rises may occur on the order of hours rather than days if the 
  jams break.

* Residents and businesses along the river preparing for flooding
  should be aware that rapid river rises, likely no more than a
  stage of 13.5 feet, may occur in a matter of hours rather than 
  days if the ice jams break.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Small
2 follow-up statements
488 
WGUS63 KDMX 220234
FFADMX

Flood Watch
National Weather Service Des Moines IA
934 PM CDT Thu Mar 21 2019

...Ice Jams Continue on West Fork Des Moines River near 
Estherville...

IAZ004-221045-
/O.CON.KDMX.FF.A.0002.000000T0000Z-190322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-
Including the city of Estherville
934 PM CDT Thu Mar 21 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Emmet County and the areas surrounding the city of Estherville.
  
* Through Friday morning

* The Emmet County emergency manager has reported two ice jams 
  upstream of Estherville along the West Fork Des Moines River 
  where River Flood Warnings are already posted. While slow 
  steady rises are already anticipated along this reach of river 
  around Estherville through at least the weekend, faster more 
  impactful rises may occur on the order of hours rather than 
  days if the jams break. 

* Residents and businesses along the river preparing for 
  flooding should be aware that rapid river rises, likely no 
  more than a stage of 13.5 feet, may occur in a matter of hours 
  rather than days if the ice jams break. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MJB
717 
WGUS63 KDMX 221143
FFADMX

Flood Watch
National Weather Service Des Moines IA
643 AM CDT Fri Mar 22 2019

...Ice Jams Continue on West Fork Des Moines River near
Estherville...

IAZ004-221700-
/O.CON.KDMX.FF.A.0002.000000T0000Z-190322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-
Including the city of Estherville
643 AM CDT Fri Mar 22 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY...

The Flash Flood Watch continues for

* A portion of northwest Iowa, including the following area, 
  Emmet. 

* Until noon CDT today

* The Emmet County emergency manager has reported two ice jams 
  upstream of Estherville along the West Fork Des Moines River 
  where River Flood Warnings are already posted. While slow 
  steady rises are already anticipated along this reach of river 
  around Estherville through at least the weekend, faster more 
  impactful rises may occur on the order of hours rather than 
  days if the jams break. 

* Residents and businesses along the river preparing for 
  flooding should be aware that rapid river rises, likely no 
  more than a stage of 13.5 feet, may occur in a matter of hours 
  rather than days if the ice jams break. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Mar 21, 12:53 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 21, 12:53 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1253 PM CDT Thu Mar 21 2019

.DISCUSSION.../Today through Wednesday/
Issued at 352 AM CDT Thu Mar 21 2019

Summary...Seasonable and dry conditions will round out the week,
with highs in the 40s to 50s. Precipitation will slide through the
area for the weekend, though temperatures will remain in the 50s
before cooling off early next week. Conditions then rebound by mid-
week with potential widespread 60s and the return of precipitation
chances.

Today and Tomorrow...Amplified ridging will begin to be nudged off
the Rockies as a wave digs into the SW US. Iowa will primarily
remain underneath NW upper level flow, but will avoid any notable
cooling off as source region of 925-850mb temps experiences
downslope warming off the Canadian Rockies. Models suggest shallower
mixing today and tomorrow, but may very likely be underdone,
especially for today with clear skies and predominantly westerly
flow. As such, kept with boosted temperatures about 2 to 4 degrees F
over initial guidance today in anticipation of deeper mixing able to
tap into warming 925-850 mb temperatures over the southwest half of
the area. A bit less certainty on mixing depth and warming tomorrow
with a few hi-res windows still attempting to bring in a stratus
deck during the morning hours, but should clear out by late
morning/early afternoon.

Saturday and Sunday...Best opportunity for precipitation falls
within this time frame as upper level ridging moves off the Rockies
and into the Plains as a trough slides out of the SW US. Synoptic
guidance in most recent runs, 00z, have come into much better
agreement in location and progression of both upper level and
surface features. Initial precipitation will begin to slide in from
the W/SW Saturday afternoon with the WAA wing and on through the
evening and overnight. Surface low will continue a NE track through
Kansas until it roughly reaches the SW corner of Iowa and should
take a more easterly path along or just south of the Iowa-Missouri
border. This would suggest the heaviest rainfall potentials remain
over southern Iowa and areas further south where the greatest
convective potential will exist. Such a path would bode well for the
areas of northern and central Iowa continuing to battle
river/flooding issues.

Monday through Wednesday...On the heels of the weekend system, high
pressure will slide in from the north, including a backdoor cold
front that will drop daytime temperatures Monday back into the 40s.
The cooldown will be brief though as ridging begins to build back in
across the Plains, eventually returning temperatures into the 50s
and potentially 60s by Wednesday. While synoptic guidance remains in
good broad agreement in the overall pattern, GFS attempts to build in
widespread precipitation Wednesday while others remain dry. This is
at least in part due to Iowa placed in the left exit and right
entrance region of two strong jet regions which are devoid, at least
in strength, in other guidance. Given it being 7 days out, left
precipitation chances alone for the time being.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1252 PM CDT Thu Mar 21 2019

Difficult and lower confidence forecast. Snow field over the
eastern Dakotas and western Minnesota may become a production zone
for lower stratus/fog aft 03z. Sfc and H850 fields show a weak
trough moving south through the flow now...and H700 flow overnight
would take any stratus/fog southeast with time into our forecast
area. For now, have lowered cigs to just above MVFR and added 6SM
br at KALO/KMCW/KFOD as cooler and potentially saturated boundary
layer air progresses southeast through 16z Friday. Indications
are that any field of stratus would mix out in the afternoon hours
beyond 18z Friday. Will need to monitor closely and will pass on
details to evening shift for later forecasts today. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...REV
Hazardous weather outlook, Mar 21, 3:57 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 AM CDT Thu Mar 21 2019

IAZ004>007-015>017-023>028-033>039-044>050-059>061-073-074-220900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Warren-Marion-
357 AM CDT Thu Mar 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Precipitation chances return during the weekend, but heavy
rainfall is not anticipated and should not further exacerbate
ongoing river flooding.

Flooding along area rivers will persist this
week. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Reports of any flooding, ice
jams, or streams overflowing their banks would be appreciated.

IAZ057-058-062-070>072-075-081>086-092>097-220900-
Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 AM CDT Thu Mar 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Precipitation chances return during the weekend, but no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

Nearby

Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.